Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 86, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 7, 2022, 7:12 PM CDT for Adair County, Adams County, Cass County, Iowa. It was in force for 48 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2022, 7:12 PM CDT (00:12 UTC)
- Expired
- Jun 7, 2022, 8:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adair County, IA, Adams County, IA, Cass County, IA
The radar
The Des Moines radar (KDMX), 91 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 7:29 PM CDT | HAIL 1 | Fontanelle, IA | |
| Jun 7, 7:30 PM CDT | TSTM WND DMG | 7 Se Bridgewater, IA | PINE TREES UPROOTED AND SPLIT. DAMAGE TO AN OUTBUILDING. SOME WINDOWS BROKEN ON BUILDINGS. |
| Jun 7, 7:30 PM CDT | HAIL 1.25 | 5 Sse Fontanelle, IA | WIND DRIVEN HAIL EVENT THAT FEATURED HAIL UP TO HALF DOLLAR SIZED AND WINDS WELL OVER 60 MPH THAT LASTED FOR 15 TO 20 MINUTES. JUST EMERGED CORN AND BEANS ARE PULVERIZED, PINE TREES STRIPPED OF NEEDLES, AND HARDWOOD TREES DEFOLIATED. WORST HAIL DAMAGE SPOTTER |
| Jun 7, 7:33 PM CDT | TSTM WND DMG | 7 W Orient, IA | ROOF BLOWN OFF OF MACHINE SHED. TIME ESTIMATED. |
| Jun 7, 7:37 PM CDT | TORNADO | 3 Sw Orient, IA | REPORTED VIA TWITTER. |
| Jun 7, 7:42 PM CDT | HAIL 0.88 | Orient, IA | NICKEL HAIL NORTH OF ORIENT. |
| Jun 7, 7:45 PM CDT | TSTM WND DMG | Orient, IA | LARGE TREE DOWN ON HOUSE. TIME ESTIMATED. |
| Jun 7, 7:48 PM CDT | HAIL 1 | 3 W Orient, IA | NICKEL TO QUARTER SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 799 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 7.9
The text
As transmitted.
146
WUUS53 KDMX 080012
SVRDMX
IAC001-003-029-080100-
/O.NEW.KDMX.SV.W.0086.220608T0012Z-220608T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
712 PM CDT Tue Jun 7 2022
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southeastern Cass County in southwestern Iowa...
Northeastern Adams County in southwestern Iowa...
Southern Adair County in southwestern Iowa...
* Until 800 PM CDT.
* At 712 PM CDT, a severe thunderstorm was located 12 miles southeast
of Atlantic, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Bridgewater around 725 PM CDT.
Other locations in the path of this severe thunderstorm include
Fontanelle, Nodaway Park and Orient.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4104 9458 4120 9479 4143 9461 4129 9428
4116 9445 4116 9447 4114 9447
TIME...MOT...LOC 0012Z 298DEG 28KT 4130 9480
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Krull1 follow-up statement
603
WWUS53 KDMX 080057 RRA
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
757 PM CDT Tue Jun 7 2022
IAC001-003-029-080107-
/O.EXP.KDMX.SV.W.0086.000000T0000Z-220608T0100Z/
Cass IA-Adams IA-Adair IA-
757 PM CDT Tue Jun 7 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CASS...
NORTHEASTERN ADAMS AND SOUTHERN ADAIR COUNTIES WILL EXPIRE AT 800 PM
CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4104 9458 4120 9479 4143 9461 4129 9428
4116 9445 4116 9447 4114 9447
TIME...MOT...LOC 0057Z 298DEG 28KT 4114 9440
$$
KrullWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 7:00 PM CDT, 12 minutes earlier.
Area forecast discussion, Jun 7, 7:00 PM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 700 PM CDT Tue Jun 7 2022 ...Updated for the 00z Aviation Discussion... .SHORT TERM.../Tonight through Wednesday Night/ Issued at 334 PM CDT Tue Jun 7 2022 Key Messages: - Severe storms possible into this evening over the southwest forecast area. Large hail and damaging winds are the primary threats. - Precipitation ending Wednesday morning then clearing into the afternoon. Vigorous short wave is currently diving southeast out of Wyoming and into Nebraska and South Dakota with strong to severe storms developing in advance of the system in the western portions of those states. Generally light flow is in place across Iowa with high pressure ridged just to the north and east of the area. Instability is building into south central and western Iowa. Expect storms to begin developing over east central Nebraska and west central Iowa by late this afternoon then dive southeast across the southwest CWA with additional weaker activity developing to the north. Profiles are favorable for supercell development though the light flow in the 0-500m level with the best shear above that layer. This will be favorable supercells with large hail and some damaging wind gusts. There is some landspout potential over west central Iowa during the initial updraft development stage near a surface wind weakness and where 0-3km CAPE values approach 100 J/kg along with sufficient surface vorticity. Locally heavy rainfall is also possible with these storms but not expecting any significant hydro issues beyond ponding. Additional storms may develop over northern Iowa after midnight. No severe weather is anticipated with this activity which likely will lingering into Wednesday morning before the drier air arrives. High pressure arrives Wednesday night with pleasant temperatures expected for the overnight. && .LONG TERM.../Thursday through Tuesday/ Issued at 334 PM CDT Tue Jun 7 2022 Key messages: -A threat for heavy rainfall exists Thursday night into Friday. -Low confidence rain chances over the weekend. -A period of fair weather sets in at the beginning of next week. Low-level layers remain saturated through much of the period with lots of moisture transport from the pacific and some from the Gulf. A better setup looks to be in place Thursday with a low over the Rockies and a high over the southeast region that will act to fling moisture way north into the upper Midwest. PWATs will be nearing 150% of normal with values approaching 1.5". Another shortwave propagates down the northwest flow in the west. The more favorable shear and greatest instability and will be located in Nebraska and Kansas where another MCS may form. There is some suggestion that a secondary band of rainfall will form off of a boundary over Iowa. There is some elevated instability and sufficient moisture supply that will sustain this, but confidence is lower for low-level supply due to the Gulf transport being disrupted by the expected MCS. Additional waves of energy propagate towards the region Saturday and Sunday night, although uncertainty still remains regarding location and timing of any possible rainfall. The warm sector of the ridge will arrive at the beginning of next week and finally bring some warming, hinted by positive 2m temperature anomalies. Additional energy will begin to build in the west, signaling a continued active weather pattern next week. We will continue to monitor the forecast period for periods of heavy rainfall. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 645 PM CDT Tue Jun 7 2022 Main aviation concerns are the shower/storm chances tonight into tomorrow morning. Have attempted to time out initial wave this evening followed by larger complex mainly over south to central areas into late evening with additional development over the north/east late overnight/early Wednesday. Updates will likely be needed later this evening as storms progress. Some storms could have hail and gusty winds, including >35 knot gusts with storm outflow, but strongest storms may remain southwest of TAF sites. Ceilings also expected to lower through the overnight hours into at least MVFR but may be IFR at times. Some visibility restrictions may also occur with storms. Outside of storm wind gusts, winds expected to be light and variable tonight becoming gusty and out of the north by late tomorrow morning. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Donavon LONG TERM...Jimenez/Donavon AVIATION...KCM
Hazardous weather outlook, Jun 7, 3:32 PM CDT, 3 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 332 PM CDT Tue Jun 7 2022 IAZ033-034-044>046-057>060-070>074-081>086-092>097-082045- Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Polk- Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 332 PM CDT Tue Jun 7 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few strong to severe thunderstorms are possible later this afternoon into tonight in southwest Iowa. The main hazards are damaging wind gusts, large hail, and perhaps locally heavy rainfall. Greatest severe risk will be during the late afternoon and evening hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms are possible later on Thursday with the severe threat looking low at this time. Heavy rainfall is possible at times and may lead to some localized flooding concerns. Another round of storms is possible Saturday night into Sunday morning with the severe threat better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today and tonight. IAZ004>007-015>017-023>028-035>039-047>050-061-062-075-082045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama- Jasper-Poweshiek-Mahaska- 332 PM CDT Tue Jun 7 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few showers and thunderstorms are possible tonight. Some storms may produce hail and gusty winds, as well as some locally heavy rainfall. Showers and storms could last through tomorrow morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms are possible later on Thursday with the severe threat looking low at this time. Heavy rainfall is possible at times and may lead to some localized flooding concerns. Another round of storms is possible Saturday night into Sunday morning with the severe threat better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today and tonight.
In the hours before
Special weather statement, Jun 7, 6:23 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Des Moines IA
623 PM CDT Tue Jun 7 2022
IAZ070-080000-
Cass IA-
623 PM CDT Tue Jun 7 2022
...A strong thunderstorm will impact portions of western Cass County
through 700 PM CDT...
At 623 PM CDT, Doppler radar was tracking a strong thunderstorm over
Walnut, or 14 miles west of Atlantic, moving east at 45 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Atlantic around 640 PM CDT.
This includes Interstate 80 between mile markers 50 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4150 9515 4150 9484 4119 9504 4127 9516
TIME...MOT...LOC 2323Z 289DEG 39KT 4147 9528
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
KrullSpecial weather statement, Jun 7, 6:50 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Des Moines IA
650 PM CDT Tue Jun 7 2022
IAZ070-080015-
Cass IA-
650 PM CDT Tue Jun 7 2022
...A strong thunderstorm will impact portions of northeastern Cass
County through 715 PM CDT...
At 649 PM CDT, Doppler radar was tracking a strong thunderstorm near
Atlantic, moving east at 55 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Cass
County, including the following locations... Wiota, Lake Anita State
Park, Anita Municipal Airport and Anita.
This includes Interstate 80 between mile markers 61 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4150 9494 4150 9470 4125 9470 4136 9498
TIME...MOT...LOC 2349Z 275DEG 50KT 4139 9491
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
KrullLocal storm report, Jun 7, 6:54 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
654 PM CDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 1 ENE ATLANTIC 41.40N 95.00W
06/07/2022 E0.50 INCH CASS IA TRAINED SPOTTER
ALSO STRONG WIND AND HEAVY RAIN.
&&Local storm report, Jun 7, 7:10 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 1 W ATLANTIC 41.40N 95.03W
06/07/2022 M67 MPH CASS IA AWOS
&&
DMDThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:28 PM CDT | Tornado Warning | DMX | Adair, Adams, Cass, Madison, Union | 32 min |
| Jun 7, 7:51 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Decatur, Madison, Ringgold, Union | 39 min |
| Jun 7, 8:28 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Ringgold, Wayne | 47 min |
| Jun 7, 9:02 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Decatur, Wayne | 58 min |
| Jun 7, 9:53 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 52 min |
| Jun 7, 10:30 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 60 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.